Kansas, 2011

Hail in Kansas, May 19, 2011

May 19, 2011 · NWS TOP · 7 events in 2 counties and zones

On the afternoon and evening of May 19, 2011, severs storms developed as a warm front moves across central Kansas. A few of these storms produced severe sized hail and a report of a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon and evening of May 19, 2011, severs storms developed as a warm front moves across central Kansas. A few of these storms produced severe sized hail and a report of a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 18, 10:44 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 18, 10:44 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT WED MAY 18 2011

...UPDATE TO AVIATION...

.DISCUSSION...

..SEVERE STORMS POSSIBLE OVER THE NEXT SEVERAL DAYS...

SHORT TERM (TONIGHT THROUGH THURSDAY)...

A BROAD TROUGH CENTERED NEAR SALT LAKE CITY THIS AFTERNOON WILL
SLOWLY DRIFT EAST OVER THE NEXT SEVERAL DAYS...EMANATING SEVERAL
PIECES OF SHORT WAVE ENERGY OUT ACROSS THE PLAINS STATES. SURFACE
LOW PRESSURE HAS BEEN DEEPENING OVER NORTHEAST NEW MEXICO WITH
INCREASING SOUTHERLY FLOW OFF THE GULF OF MEXICO. DEWPOINTS IN THE
60S HAVE MADE IT AS FAR AS NORTH CENTRAL OKLAHOMA THIS AFTERNOON
WHERE A WARM FRONT WAS CURRENTLY LOCATED. THIS FRONT WILL LIFT NORTH
TONIGHT AS THE SURFACE LOW PRESSURE DRIFTS NORTH. A STOUT LOW LEVEL
JET STREAM WILL RUN OVER THE FRONTAL BOUNDARY WITH CONVERGENT
ISENTROPIC UPSLOPE FLOW FOCUSING ACROSS CENTRAL AND EASTERN KANSAS
FROM AROUND 10 PM THROUGH THURSDAY MORNING WITH A GRADUAL TO THE
NORTHEAST AS THE FRONT CONTINUES TO LIFT NORTH. MODEST ELEVATED
INSTABILITY AND STRONG EFFECTIVE SHEAR PROFILES WILL BUILD ACROSS
THE AREA THROUGH THURSDAY MORNING AND MAY BE SUFFICIENT TO PRODUCE
MARGINALLY SEVERE HAIL IN THE STRONGEST STORMS THAT EXHIBIT MID
LEVEL ROTATION. HOWEVER...LAPSE RATES WILL NOT BE PARTICULARLY
IMPRESSIVE AND THE INCREASINGLY DEEP MOISTURE PROFILE MAY CONTRIBUTE
MORE SO TO A HEAVY RAIN THREAT ACROSS PARTS OF THE AREA. THE SLOW
MOVING CONVECTIVE INITIATION ZONE WILL ALSO CONTRIBUTE TO HEAVY RAIN
POTENTIAL.

THURSDAY WILL PROVIDE AN INTERESTING SET UP AS THE WARM FRONT MOVES
TO NEAR INTERSTATE 70 BY AFTERNOON. A DRY LINE WILL BE ORIENTED
NORTH TO SOUTH ACROSS CENTRAL KANSAS WITH STRONG CONVERGENCE ALONG
THE BOUNDARY AND JUST WEST OF THE FORECAST AREA. ELEVATED
INSTABILITY WILL REMAIN IN PLACE...AND INCREASE A BIT NEAR AND NORTH
OF THE WARM FRONT WHERE CONTINUED LIFT WILL KEEP STORMS POSSIBLE
NORTH OF THE FRONT...ALTHOUGH THE GREATEST CHANCES WILL EVENTUALLY
MOVE NORTH OF THE STATE BORDER. IT ALSO APPEARS THERE WILL BE A
NARROW ZONE JUST SOUTH OF THE FRONT WITH LITTLE TO NO CAP WHERE
SURFACE BASED THUNDERSTORMS MAY BE POSSIBLE. ANY STORMS DEVELOPING
IN THIS ZONE WILL HAVE POTENTIAL TO BECOME SUPERCELLULAR WITH ALL
MODES OF SEVERE WEATHER POSSIBLE GIVEN STRONGLY SHEARED LOW LEVELS.
SHEAR PROFILES APPEAR TO IMPROVE FROM EAST TO WEST ACROSS THE
FORECAST AREA. MEANWHILE...THE CAP WILL ALSO ERODE ALONG THE DRY
LINE BY LATE AFTERNOON WHERE SURFACE BASED SUPERCELLULAR STORMS MAY
ALSO DEVELOP. STORM MOTION WILL BE TO THE NORTHEAST AND MAY ALLOW A
FEW STRONG TO SEVERE STORMS TO MOVE OFF THE DRY LINE AND INTO
WESTERN PARTS OF THE FORECAST AREA. ALL MODES OF SEVERE WEATHER
WOULD BE POSSIBLE WITH THESE STORMS AS WELL...WITH SEEMINGLY GREATER
SEVERE POTENTIAL THAN WITH STORMS DEVELOPING ALONG THE WARM FRONT.
PRIMARY LIMITING FACTORS ON THURSDAY WILL BE A LARGELY CAPPED WARM
SECTOR AND ONLY MODEST CAPE AS THE STEEPER LAPSE RATES WILL REMAIN
WEST OF THE AREA.

BARJENBRUCH

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

MANY SHORTWAVE TROUGHS WILL MOVE THROUGH OVER THE NEXT WEEK KEEPING
THE AREA IN AN ACTIVE WEATHER PATTERN. WATER VAPOR IMAGERY INDICATES
A LONGWAVE TROUGH LOCATED OVER THE SOUTHWESTERN PORTIONS OF THE
UNITED STATES. THE TROUGH WILL SLOWLY MOVE EAST WITH SEVERAL
SHORTWAVES ROTATING THROUGH THE LONGER WAVE TROUGH. FRIDAY THE DRYLINE
WILL STILL BE LOCATED ACROSS CENTRAL KANSAS. WITH STRONG WARM AIR
ADVECTION AND MOISTURE RETURN...STRONG TO SEVERE STORMS SEEM LIKELY
ACROSS THE CWA. MODELS INDICATE THAT THE BEST SHEAR AND INSTABILITY
WILL INITIALLY BE OVER NORTH CENTRAL KANSAS LATE FRIDAY AFTERNOON
AND SHIFT TO EASTERN KANSAS LATER FRIDAY EVENING. BY SATURDAY MODELS
INDICATE DRIER AIR MOVING INTO THE MID AND UPPER LEVELS. THIS DRIER
AIR SHOULD FORM A CAP TO KEEP CONVECTION IN CHECK. HOWEVER...A FEW
THUNDERSTORMS COULD LINGER INTO THE DAY ON SATURDAY.

SOUTHERLY FLOW WILL QUICKLY RETURNS ON SUNDAY AS THE PATTERN REMAINS
ACTIVE ACROSS THE REGION. BOTH THE EC AND GFS SHOW NUMEROUS SHORTWAVE
TROUGHS THAT MOVE THROUGH THE CWA KEEPING A CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR EARLY NEXT WEEK.

ANDERSON

&&

.AVIATION...

THUNDERSTORMS DEVELOPING TO THE NORTH OF WARM FRONT OVER SOUTHERN
KS WILL MOVE NWD OVERNIGHT WITH PERIODS OF THUNDERSTORMS AFTER
MIDNIGHT. THINGS SHOULD BECOME MORE ISOLATED DURING THE DAY ON
THURSDAY...WITH CONTINUED CHANCES DURING THE LATE AFTERNOON AND
EVENING. DIFFICULT TO TIME CHANCES TOO CLEARLY. EXPECT MAINLY MVFR
CONDITIONS WITH POSSIBLE IFR DURING HEAVIER THUNDERSTORMS. GDP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 18, 2:29 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED MAY 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS
EVENING AND MOVE ACROSS THE AREA LATE THIS EVENING THROUGH
THURSDAY MORNING. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO
QUARTER SIZE. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE ONGOING ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS DURING THE MORNING HOURS...AND MAY PRODUCE HAIL UP TO THE
SIZE OF QUARTERS.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ON THURSDAY
AFTERNOON GENERALLY NEAR AND SOUTH OF A LINE FROM CONCORDIA TO
HOLTON. THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA ON
FRIDAY. ADDITIONALLY...HEAVY RAINFALL WITH A THREAT OF LOCALIZED
FLASH FLOODING WILL CONTINUE THROUGH FRIDAY.

NUMEROUS ROUNDS OF THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK
FROM LATE SUNDAY AND INTO THE DAY ON WEDNESDAY. SEVERE
WEATHER...HEAVY RAINFALL...AND LOCALIZED FLOODING WILL BE POSSIBLE
AT TIMES THROUGHOUT THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

BB/MA

In the hours before

Special weather statement, May 18, 11:28 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT THU MAY 19 2011

KSZ035-037-190600-
DICKINSON-MORRIS-
1228 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...

THROUGH 100 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS
PORTIONS OF NORTHWESTERN MORRIS AND SOUTHEASTERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HERINGTON...LATIMER AND WOODBINE.

&&

LAT...LON 3861 9694 3860 9704 3861 9711 3887 9707
      3887 9677 3858 9692 3858 9694
TIME...MOT...LOC 0529Z 196DEG 29KT 3864 9699
Special weather statement, May 19, 12:09 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT THU MAY 19 2011

KSZ054-190645-
LYON-
109 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 145 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OLPE...HARTFORD AND NEOSHO RAPIDS. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 132 AND 143 COULD ALSO BE AFFECTED.

&&

LAT...LON 3824 9636 3825 9636 3841 9615 3848 9595
      3828 9595 3817 9613 3817 9628
TIME...MOT...LOC 0609Z 227DEG 25KT 3824 9620
Special weather statement, May 19, 1:32 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
232 AM CDT THU MAY 19 2011

KSZ008-020-190800-
CLOUD-REPUBLIC-
232 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND WESTERN
CLOUD COUNTIES...

THROUGH 300 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF SOUTHWESTERN REPUBLIC AND WESTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE CONCORDIA AIRPORT...JAMESTOWN...
CONCORDIA AND NORWAY.

&&

LAT...LON 3975 9793 3974 9752 3931 9773 3931 9779
      3934 9793
TIME...MOT...LOC 0732Z 193DEG 39KT 3940 9783

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Cloud

When
May 19, 2:02 AM CST to 2:03 AM CST
Where
Cloud County, 1.74 mi WSW of Huscher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -97.630

Hail, Ottawa

When
May 19, 6:19 PM CST
Where
Ottawa County, 4.66 mi SW of Sumnerville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -97.820

Hail, Ottawa

When
May 19, 6:56 PM CST
Where
Ottawa County, 4.66 mi SW of Sumnerville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.180, -97.820

Hail, Ottawa

When
May 19, 7:00 PM CST to 7:01 PM CST
Where
Ottawa County, 4.66 mi SW of Sumnerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -97.820

Hail, Ottawa

When
May 19, 7:17 PM CST
Where
Ottawa County, 3.81 mi E of Delphos
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.270, -97.700

Hail, Cloud

When
May 19, 8:10 PM CST to 8:14 PM CST
Where
Cloud County, 2.54 mi WNW of Ames
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.570, -97.470

Hail, Cloud

When
May 19, 8:12 PM CST to 8:13 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302710, 302711, 302712, 302713, 302715, 302716, 302717.